Canterbury DHB

Context

Reaction to Cytarabine (Cytarabine Syndrome)

A distinct clinical syndrome characterised by fever, maculopapular rash, and conjunctival suffusion has been described in children and adults receiving both high doses and low doses of Cytarabine. However, the syndrome may have a more variable presentation with fever as the essential feature and arthralgia as one of the associated features. Confusion and nausea have also been reported. It occurs with administration of Cytarabine alone as well as concomitant chemotherapy.

This reaction may occur immediately, or up to 12 hours following the Cytarabine administration. It usually lasts 2 - 6 hours.

It has been postulated that this hypersensitivity reaction occurs more commonly in lymphoid malignancies. The data to support this is drawn from small numbers. A series of 6 patients with AML have been reported.

In This Section

Treatment

Treatment

Administer 10 mg prednisone daily during Cytarabine therapy if allergic symptoms develop. Should this not alleviate symptoms then administer 100 mg hydrocortisone as a premed prior to each Cytarabine infusion/bolus.

About this Canterbury DHB document (5740):

Document Owner:

Steve Gibbons and Fiona Stone (see Who's Who)

Issue Date:

March 2017

Next Review:

March 2020

Keywords:

Note: Only the electronic version is controlled. Once printed, this is no longer a controlled document. Disclaimer

Topic Code: 5740